Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 89, NWS Des Moines, IA

April 13, 2006Hamilton County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 13, 2006, 5:34 PM CDT for Hamilton County, Webster County, Iowa. It was in force for 41 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2006, 5:34 PM CDT (22:34 UTC)
Expired
Apr 13, 2006, 6:15 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Hamilton County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 5:44 PM CDTHAIL 1.754 Se Stratford, IA
Apr 13, 5:50 PM CDTHAIL 1Stanhope, IA
Apr 13, 5:56 PM CDTHAIL 12 Se Stanhope, IAREPORTED BY AMATEUR RADIO SPOTTER.
Apr 13, 5:57 PM CDTHAIL 12 Se Stanhope, IA
Apr 13, 6:01 PM CDTHAIL 0.88Jewell, IA
Apr 13, 6:04 PM CDTHAIL 1.75Jewell, IA
Apr 13, 6:07 PM CDTHAIL 0.753 Ssw Jewell, IAHEAVY HAIL COVERING THE GROUND.
Apr 13, 6:14 PM CDTHAIL 14 Ene Ellsworth, IA
Apr 13, 6:14 PM CDTHAIL 1Randall, IAREPORTED BY LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 132234
SVRDMX
IAC079-187-132315-
/O.NEW.KDMX.SV.W.0089.060413T2234Z-060413T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
534 PM CDT THU APR 13 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN CENTRAL IOWA.
  SOUTHEASTERN WEBSTER COUNTY IN CENTRAL IOWA.

* UNTIL 615 PM CDT.

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTH OF OGDEN...OR 21 MILES SOUTHEAST OF FORT DODGE...AND
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR STRATFORD BY 540 PM CDT.
  NEAR STANHOPE BY 555 PM CDT.
  5 MILES SOUTH OF KAMRAR BY 605 PM CDT.
  NEAR JEWELL BY 610 PM CDT.
  NEAR ELLSWORTH BY 615 PM CDT.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES
MOINES AT 1-800-759-9276.

LAT...LON 4238 9407 4221 9409 4222 9348 4250 9349

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 132246
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT THU APR 13 2006

IAC187-132256-
/O.CAN.KDMX.SV.W.0089.000000T0000Z-060413T2315Z/
WEBSTER IA-
546 PM CDT THU APR 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEBSTER COUNTY HAS BEEN
CANCELLED...

AT 544 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR EASTERN IOWA.

LAT...LON 4241 9393 4221 9394 4222 9348 4250 9349

$$

IAC079-132315-
/O.CON.KDMX.SV.W.0089.000000T0000Z-060413T2315Z/
HAMILTON IA-
546 PM CDT THU APR 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HAMILTON
COUNTY UNTIL 615 PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES
NORTH OF BOONE...OR 23 MILES SOUTHEAST OF FORT DODGE...AND MOVING
EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR STANHOPE BY 555 PM CDT.
  NEAR RANDALL BY 610 PM CDT.

THE LOCATION OF ELLSWORTH IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

GOLFBALL SIZED HAIL WAS REPORTED 4 MILES SOUTHEAST OF STRATFORD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT 
FRIDAY MORNING FOR EASTERN IOWA.

LAT...LON 4241 9393 4221 9394 4222 9348 4250 9349

$$

DONAVON
000 
WWUS53 KDMX 132259
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT THU APR 13 2006

IAC079-132315-
/O.CON.KDMX.SV.W.0089.000000T0000Z-060413T2315Z/
HAMILTON IA-
558 PM CDT THU APR 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HAMILTON
COUNTY UNTIL 615 PM CDT...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF JEWELL...OR 28 MILES SOUTHEAST OF FORT DODGE...AND
MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR JEWELL BY 605 PM CDT.
  NEAR ELLSWORTH BY 610 PM CDT.


AMATEUR RADIO OPERATOR REPORTS 1 INCH DIAMETER HAIL 2 MILES 
SOUTHEAST OF STANHOPE AT 555 PM.

THE LOCATIONS OF STANHOPE AND RANDALL ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4241 9393 4221 9394 4222 9348 4250 9349

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:45 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 13, 3:45 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT THU APR 13 2006

.SYNOPSIS...
UPPER LEVEL JET IS ROUNDING TOP OF LARGE UNSEASONAL CONUS RIDGE WITH
LEFT EXIT REGION DIVERGENCE AND SEVERAL EMBEDDED SHRT WVS AIDING UVM
FROM NERN IA TOWARD THE GREAT LAKES.  STRONG BUT MOISTURE STARVED
THETA-E ADVECTION APPROACHING MS RIVER WITH FRONTOGENETICAL FORCING
NOTED FROM MN INTO WI.  19Z SFC ANLYS SHOWS LOW OVER SERN SD WITH
WRMFNT ALG IA/WI BORDER AND TRAILING DRYLINE INTO KS.  60 PLUS
DEWPOINTS PUSHING THROUGH STATE AND MLCAPES 1-3K J/KG OVER ALL BUT
ERN IA AND ADVANCING NEWD.  WEAKEST CIN AND DEEP MOISTURE
CONVERGENCE NOTED OVER ERN IA/MO WHERE VSBL STLT IMAGERY SHOWS CU
FIRING.

.SHORT TERM...TONIGHT THROUGH SUN
INITIAL CONCERN WILL BE EVOLUTION OF CONVECTION THIS EVE.  FEEL BEST
CHANCES WILL BE TO OUR E CLOSER TO DEEPER FORCING...BUT CONSIDERING
WHERE CU IS DEVELOPING HAVE INCLUDED CHANCE WORDING E THROUGH 03Z.
ANY STORMS THAT DO FIRE WOULD MOVE QUICKLY OFF TO THE E.

BY TOMORROW A WEAK WAVE IS EXPECTED TO CROSS SRN IA DURING THE
AFTERNOON.  AMS BECOMES QUITE UNSTABLE AGAIN WITH MLCAPES OVER 3000
J/KG AND CIN ERODING.  ADEQUATE CONVERGENC AVAILABLE THIS TIME SO
HAVE ADDED CHANCE POPS SERN CORNER INTO THE EVE.

LOOKING AHEAD TO NEXT AND MORE SIGNIFICANT SYS...GFS SEEMS FASTER
THAN ALL OTHER MODELS AND SLOWER SOLUTIONS FAVORED.  WARM ADVECTION
INCREASES...BUT MAINLY TO OUR SW OVERNIGHT...SO HAVE ADJUSTED THE
SLIGHT CHANCE WORDING THE SW.  ISENT LIFT SPREADS INTO IA DURING THE
MORNING WITH POPS INCREASING AND THEN BECOMING MORE WIDESPREAD
DURING THE AFTERNOON.  FOLLOWING NAM SOLUTION...WHICH IS SIMILAR TO
OTHER MODELS...SUGGESTS CURRENT ERN PACIFIC UPPER LOW REACHING
REACHING MO VALLEY AS A PROGRESSIVE WV WITH ATTENDANT SFC LOW ONLY
SLIGHTLY AHEAD.  INSTABILITY AXIS WRAPS INTO LOW FROM NWRN MO
ADVANCING INTO SWRN IA DURING THE EVE.  WILL NOT BREAK DOWN
DETAILS...BUT PATTERN RECOGNITION...SHEAR AND INSTABILITY ALL POINT
TOWARD DECENT SVR WX EVENT WITH ALL MODES AND SOME TORNADOES
POSSIBLE.  STRONG QG FORCING ON NOSE OF DRY SLOT SHOULD OVERWHELM
ANY CIN.  SHOULD EXPAND INTO LARGE MCS SAT NIGHT WITH NOSE OF WARM
ADVECTION SURGING INTO IA SO EXPANDING LIKELY WORDING SAT NIGHT.
PCPN MAY LINGER INTO SUN ERN HALF WITH LITTLE CHANGE THAT PERIOD.

FORECAST SOUNDINGS SUGGEST DECENT MIXING AGAIN FRI BUT NOT AS
AGGRESSIVE AS TODAY SO BASICALLY FOLLOWED A GUIDANCE BLEND WHICH IS
A FEW DEGREES ABOVE RUNNING FCST.  LOWERED FRI NIGHT MINS SEVERAL
DEGREES CLOSER TO WARM END OF GUIDANCE WITH GOOD RADIATIONAL COOLING
CONDITIONS EXPECTED.  DID NOT WANT TO MAKE TOO BIG OF A CHANGE BUT
MAY HAVE TO GO EVEN FURTHER IN LATER RUNS.  SHOULD SEE ENOUGH SUN
SAT TO BOOST TEMPS FOR AT LEAST AWHILE SO WILL RAISE A FEW DEGREES
TOWARD WARMER END OF GUIDANCE ALL BUT NERN WHICH IS SUPPORTED BY
MIXED LOW LEVEL TEMPS.

.LONG TERM...SUN NIGHT THROUGH THU
MAIN CONCERN IN THIS PERIOD WILL BE SYS AFFECTING IA AROUND TUE AND
MODELS HAVE YET TO CONVERGE ON A SOLUTION.  PAST TWO GFS RUNS
HAVE MADE DRAMATIC CHANGES FROM PREVIOUS ONES AND RECENT EURO/GEM
SOLUTIONS...CLOSING OFF UPPER LOW THROUGH UPPER MS VALLEY.   NO
SENSE IN BREAKING DOWN DETAILS WITH MODELS INCONSISTENCIES...BUT
HAVE NOT CHANGED FCST MUCH AS OF YET WITH GENERAL SCENARIO HAVING
CHANCES FOR WARM ADVECTION PCPN MON NIGHT THEN A MORE SFC BASED
THREAT TUE AND TUE EVE FAR E WITH CFP.  HAVE LEFT WED AND REMAINDER
OF FCST DRY FOR THE TIME BEING...BUT MAY HAVE TO INTRODUCE LINGERING
POPS WITH SLOW MOVING SYS IF GFS MATERIALIZES OR SRN IA IS AFFECTED
BY SOUTHERN STREAM SHRT WV AS SUGGESTED BY ECMWF.

DID NOT CHANGE TEMPS MUCH.  LAST FEW RUNS OF GFS H85 TEMPS SEEM A
BIT COOL VS ECMWF READINGS AND ENSEMBLE MOS SUPPORTS THIS WARMER
THINKING.  GENERALLY FOLLOWED BLEND OF MOS AND ENSEMBLE MOS AVERAGE
WITH OTHER MINOR ADJUSTMENTS TO FIT ADJACENT OFFICES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RUSSELL/SMALL
Hazardous weather outlook, Apr 13, 4:00 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT THU APR 13 2006

IAZ027-028-037>039-048>050-060>062-073>075-083>086-094>097-142100-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-
WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
400 PM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
EAST OF A MASON CITY TO LAMONI LINE.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH 9 PM. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WIND TO 60 MPH. A
SECONDARY THREAT OF ISOLATED TORNADOES IS POSSIBLE THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL CHANCES FOR THUNDERSTORMS EXIST OVER THE NEXT WEEK.
ISOLATED THUNDERSTORMS ARE POSSIBLE TOMORROW NIGHT INTO SATURDAY
MORNING...BUT ARE NOT EXPECTED TO BE SEVERE.

A MORE SIGNIFICANT CHANCE FOR STORMS WILL ARRIVE SATURDAY
AFTERNOON INTO SATURDAY NIGHT. SOME OF THE STORMS ARE QUITE LIKELY
TO BE SEVERE DURING THIS PERIOD WITH THE GREATEST THREAT IN THE 6
PM UNTIL MIDNIGHT TIME FRAME SATURDAY NIGHT. LARGE HAIL AND
DAMAGING WIND WILL BE THE PRIMARY THREAT WITH A SECONDARY TORNADO
THREAT. VERY HEAVY RAIN MAY LIKELY CAUSE FLOODING.

ANOTHER CHANCE FOR THUNDERSTORMS WILL OCCUR ON TUESDAY. AT THIS
TIME IT IS TOO EARLY TO DETERMINE IF THEY WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FROM 5 PM THROUGH 9
PM. SPOTTER ACTIVATION IS LIKELY ON SATURDAY AND SATURDAY EVENING.

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081-
082-092-093-142100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
400 PM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
WEST OF A MASON CITY TO LAMONI LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS WITH DAMAGING WINDS AND LARGE
HAIL THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL CHANCES FOR THUNDERSTORMS EXIST OVER THE NEXT WEEK.
ISOLATED THUNDERSTORMS ARE POSSIBLE TOMORROW NIGHT INTO SATURDAY
MORNING...BUT ARE NOT EXPECTED TO BE SEVERE.

A MORE SIGNIFICANT CHANCE FOR STORMS WILL ARRIVE SATURDAY
AFTERNOON INTO SATURDAY NIGHT. SOME OF THE STORMS ARE QUITE LIKELY
TO BE SEVERE DURING THIS PERIOD WITH THE GREATEST THREAT IN THE 6
PM UNTIL MIDNIGHT TIME FRAME SATURDAY NIGHT. TORNADOES WILL BE THE
PRIMARY THREAT WHILE LARGE HAIL AND DAMAGING WIND ALSO LIKELY.
VERY HEAVY RAIN MAY LIKELY CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FROM 5 PM THROUGH 9
PM. SPOTTER ACTIVATION IS LIKELY ON SATURDAY AND SATURDAY EVENING.

RUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 6:11 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin49 min
Apr 13, 6:13 PM CDTSevere Thunderstorm WarningDMXStory32 min
Apr 13, 6:18 PM CDTSevere Thunderstorm WarningDMXFranklin27 min
Apr 13, 6:19 PM CDTSevere Thunderstorm WarningDMXGrundy41 min
Apr 13, 6:27 PM CDTSevere Thunderstorm WarningDMXButler32 min
Apr 13, 6:30 PM CDTSevere Thunderstorm WarningDMXTama45 min
Apr 13, 6:33 PM CDTSevere Thunderstorm WarningDMXHamilton, Wright42 min
Apr 13, 6:40 PM CDTSevere Thunderstorm WarningDMXMarshall50 min
Apr 13, 6:46 PM CDTSevere Thunderstorm WarningDMXFranklin44 min
Apr 13, 6:58 PM CDTTornado WarningDMXTama31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.